Tornadoes · United States · Kansas · 2003

F0 tornado, Montgomery County, Kansas, May 8, 2003

This F0 tornado ran 2.0 miles across Montgomery County on May 8, 2003, touching down at 8:13 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 8, 2003
Touchdown
8:13 PM CDT (01:13 UTC)
Path length
2.0 miles (3.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
37.050, -95.720
Lift-off point
37.050, -95.680
Record number
742

The warnings

14 minutes of warning. NWS ICT issued a tornado warning for this county at 00:59 UTC, 14 minutes before the tornado touched down, in force until 01:45 UTC.

Issued (UTC)ExpiredProductOffice
00:45 UTC01:45 UTCSevere Thunderstorm WarningICT
00:59 UTC01:45 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 8, 7:08 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 8, 7:08 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT THU MAY 8 2003

...MESOSCALE UPDATE...

BELIEVE ONGOING SVR TSTMS WL CONT THRU AT LEAST 02-03Z.  TORNADO
POTENTIAL APPRS TO BE MAXIMIZED ALG ILL DEFINED BNDRY ACRS
CHASE-GREENWOOD AND ELK COUNTIES AND AREAS JUST NE OF THERE...WHERE
LLVL WNDS HAVE BACKED SLGTLY AND LCL HGTS ARE LWR.   LARGE CAPE
VALUES ACRS VIRTUALLY ENTIRE REGION. 2 DISTINCT BNDRYS ALSO EVIDENT
WITH LEADING EDGE OF DRIER AIR FM MARION/CHASE BDR TO JUST WEST OF
WLD. THIS MARKS THE BACK EDGE OF THE DEEPER MOISTURE.  THE LEADING
EDGE OF THE VERY DRY AIR EXTENDS FROM NR RSL-SLN-JUST W OF EWK-W OF
ICT THEN SSW INTO OK.  PAIR OF NW MOVG OUTFLOW BOUNDARIES ARE ALSO
EVIDENT IN RADAR LOOP FM ONGOING TSTMS.  BELIEVE POTENTIAL EXISTS
FOR ADDNL DVLPMT WWD...TO SLN-ICT-S TO OK BDR.   VORT/SPD MAX STILL
IN WRN KS WITH INCRG DIFFLUENCE AND SOME BACKING OF SFC WNDS THRU
SS.  ALSO SOME POTENTIAL FOR MORE TSTMS ACRS RUSSELL AND LINCOLN
COUNTIES...WHERE MSTR MAY WRAP ARND SFC LO CURRENTLY BTWN CNK-SLN.
SUSPECT THIS AREA WL BE DIURNALLY DRIVEN FM ONGOING HTG.

HOWERTON

------------------------------------------------------------------
205 PM CDT THU MAY 8 2003

...SIGNIFICANT SEVERE WX OUTBREAK POSSIBLE THIS AFTERNOON AND
EVENING...

ALL PARAMETERS COMING TOGETHER FOR A SIGNIFCANT SVR WX OUTBREAK THIS
AFTERNOON ACROSS CEN AND SRN KS.  EARLIER UPDATE TALKED ABOUT LOTS
OF LOW LEVEL MOISTURE AND MID LEVEL JET MOVING ACROSS THE AREA FOR
POSSIBLE SUPERCELL POTENTIAL.  SO WILL NOT SPEND MUCH TIME ON SHORT
WITH PDS TOR BOXES ALREADY ISSUED.

SO WILL SPEND MOST OF THIS DISCUSSION TALKING ABOUT LATER PERIODS.

BY 06Z FRI, MOST OF THE ACTIVITY SHUD BE EXITING THE AREA AND MOVING
INTO WESTERN MO, WHO NEEDLESS TO SAY DOENT NEED ANY MORE SVR WX.

FOR FRI: SFC LOW IS EXPECTED TO BE SITUATED NEAR THE GREAT LAKES
REGION BY 18Z FRI WITH TRAILING FRONTAL BOUNDARY STALLED JUST SOUTH
OF SRN KS. CWA WL BE ABLE TO DRY OUT FRI AS MAIN UPPER ENERGY
REMAINS OVER THE ROCKIES. WHATS INTERESTING IS THAT THE REALLY RICH
GULF MOISTURE NEVER GETS SHUNTED SOUTH, AND JUST LINGERS OVER SE MO.
THIS WL COME INTO PLAY AS NEXT SYSTEM AFFECTS CWA SAT. ISENTROPIC
LIFT WL INCREASE FRI NGHT. WITH VERY STEEP MID LEVEL LAPSE RATES,
ELEVATED TSRA WL BE POSSIBLE, ESPECIALLY OVER SE KS, WHERE GREATER
MOISTURE WL BE LOCATED CLOSER TO THE BOUNDARY.

SAT: STILL LOOKS LIKE AN ACTIVE DAY ACROSS THE MIDWEST, AS MAIN
SHORTWAVE LIFTS OUT OVER THE REGION. A GREATER THAN 100KT UPPER JET
WL ACCOMPANY THIS SYSTEM. LATEST MODELS RUNS SHOW SFC LOW SITUATED A
LITTLE FURTHER SOUTH THAN PREVIOUS MODEL RUNS.  BEST LOW LEVEL
MOISTURE LOOKS TO BE SITUATED OVER SERN KS. SOUND FAMILIAR.  THIS
AREA AGAIN WILL BE IN THE PRIME LOCATION FOR SVR WX POTENTIAL ON
SAT.

SUN-WED:
ECM AND GFS HAVE BEEN IN DECENT AGREEMENT WITH CAA MOVING INTO THE
AREA FOR SUN THROUGH TUES AS HIGH PRES RIDGE MOVES ACROSS THE AREA.
ELAVATED CONVECTION CHS AGAIN INCREASE LATE TUES NIGHT AS MOISTURE
RETURNS ON THE BACKSIDE OF THE HIGH PRES AREA. LOW PRESS AREA TRACKS
ACROSS OK ON WED...SO WILL KEEP SHRA CHCS GOING FOR WED.  WILL END
SHRA/TSRA CHCS EARLY THU AS SFC RIDGE SNEAKS INTO THE AREA FROM THE
NRN PLAINS.

FCSTID =   22 / KETCHAM
ICT   57  82  62  74 /  40  10  30  30
HUT   56  81  59  73 /  30  10  30  30
EWK   56  82  62  74 /  40  10  30  30
EQA   57  82  64  76 /  50  10  30  30
WLD   61  84  65  79 /  40  10  40  30
RSL   52  80  56  65 /  30  10  20  30
GBD   54  81  56  66 /  30  10  20  30
SLN   55  81  60  72 /  30  10  30  30
MPR   56  82  62  74 /  40  10  30  30
CFV   65  85  68  82 /  60  10  40  40
CNU   63  83  67  81 /  60  10  40  40
K88   63  84  67  81 /  60  10  40  40

.ICT...
KS...NONE.

KETCHAM
Hazardous weather outlook, May 8, 12:30 PM CDT, 7 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND
EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A LINCOLN, HARPER
COUNTY LINE.  STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE A HIGH PROBABILITY OF PRODUCING VERY LARGE HAIL, WITH A COUPLE
TORNADOES ALSO POSSIBLE.

STORMS MAY INITIATE AS EARLY AS 3 OR 4 PM ALONG THE DRYLINE...THEN
MOVE EAST FROM THERE THROUGH THE LATE AFTERNOON AND EVENING HOURS.
SEVERE STORMS SHOULD BUILD SOUTH ALONG THE DRYLINE WHICH IS EXPECTED
TO BE SITUATED GENERALLY ALONG OR SLIGHTLY JUST WEST OF THE KANSAS
TURNPIKE. STORMS THAT DO DEVELOP ALONG THIS FEATURE WILL HAVE GOOD
POTENTIAL TO PRODUCE VERY LARGE HAIL. WIND PROFILES WILL PROMOTE
ROTATING SUPERCELLS, WHICH MAY RESULT IN A COUPLE TORNADOES. THE
BEST CHANCE OF TORNADOES WILL BE IN SOUTHEAST KANSAS...BUT A COUPLE
CANNOT BE RULED OUT ALONG THE TURNPIKE AND INTERSTATE 135. THE
STORMS WILL BE MOVING EAST NORTHEASTWARD AT 25 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON
AND EVENING AS YET ANOTHER POTENT UPPER WAVE KICKS OUT INTO THE
PLAINS. AT THIS TIME THE GREATEST THREAT FOR SEVERE STORMS SATURDAY
WILL EXIST OVER THE EASTERN HALF OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTH CENTRAL KANSAS,
AND IS LIKELY OVER SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

In the hours before

Local storm report, May 8, 5:03 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0503 PM CDT THU MAY 08 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0505 PM     ROSE HILL                KS       1.00 INCH HAIL
05/08/2003  BUTLER                            SW 140TH & MEADOWLARK (ROSE
                                              HILL AREA)
Special weather statement, May 8, 5:17 PM CDT, 2 hours 56 minutes before
KSZ050-067-082-091-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 304 HAS BEEN CANCELLED FOR
PORTIONS OF SOUTH CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES:

RICE...RENO...KINGMAN...AND HARPER COUNTIES.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA.

ELDER
Special weather statement, May 8, 5:20 PM CDT, 2 hours 53 minutes before
KSZ050-067-082-091-082245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT THU MAY 8 2003

TORNADO WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH
CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:

RICE...RENO...KINGMAN...AND HARPER COUNTIES.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA.

ELDER/WIGHTMAN

The surface observations

Coffeyville (CFV), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:52 UTC7871190° 22 kt291000.7HZ
00:13 UTC78.871.6190° 21 kt281001HZ
00:23 UTC78.871.6200° 20 kt241001.7HZ
00:52 UTC7771200° 15 kt201002VCTS HZ
01:24 UTC75.271.6310° 38 kt441002.4TSRA BR SQ
01:26 UTC73.469.8300° 32 kt441003.7+TSRA BR SQ
01:39 UTC6866.2 6 kt1003VCTS -RA BR
01:52 UTC7369180° 9 kt1003
02:17 UTC75.271.6190° 13 kt1003BR
02:52 UTC7571180° 14 kt1003

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the touchdown began at 01:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 8, 2003

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 81:08 AM CDTF1Stephens, OK3.0200$40,000
May 81:17 AM CDTF0Stephens, OK0.530
May 81:32 AM CDTF2Jefferson, OK6.0150$70,000
May 82:23 AM CDTF2Love, OK4.0440$150,000
May 82:54 AM CDTF2Marshall, OK7.0300$100,000
May 86:04 AM CDTF1LeFlore, OK4.0100$30,000
May 811:40 AM CDTF0Pemiscot, MO1.075$10,000
May 811:10 AM MDTF0Adams, CO0.150
May 811:17 AM MDTF0Adams, CO0.150
May 812:05 PM MDTF0Weld, CO0.150
May 812:13 PM MDTF0Adams, CO0.150
May 81:20 PM CDTF1Gibson, TN4.0100$30,000
May 81:05 PM MDTF1Morgan, CO0.150
May 83:15 PM EDTF0Essex, VA0.250
May 83:00 PM CDTF0Macoupin, IL0.250
May 83:32 PM CDTF0Cloud, KS0.160
May 85:00 PM CDTF0McClain, OK0.230
May 85:04 PM CDTF0Cleveland, OK2.3100$500,000
May 85:10 PM CDTF4Moore tornado, OK17.3700134$370 million
May 85:15 PM CDTF0Clay, IL0.110
May 85:20 PM CDTF1Gage, NE7.0150
May 86:05 PM CDTF0Pottawatomie, KS0.160
May 86:08 PM CDTF0Noble, OK0.850$3,000
May 86:13 PM CDTF1Butler, KS2.0100$60,000
May 86:25 PM CDTF0Greenwood, KS2.075$20,000
May 86:31 PM CDTF1Osage, KS6.0120$250,000
May 86:32 PM CDTF1Greenwood, KS3.0100$70,000
May 86:40 PM CDTF3Osage, KS25.0800$1.5 million
May 86:46 PM CDTF3Osage, OK45.0880$250,000
May 86:56 PM CDTF3Woodson, KS23.03503$2.5 million
May 87:07 PM CDTF0Osage, KS0.160
May 87:10 PM CDTF0Coffey, KS0.180
May 87:10 PM CDTF0Osage, KS0.160
May 87:17 PM CDTF0Douglas, KS0.180
May 87:21 PM CDTF1Allen, KS3.0125$150,000
May 87:24 PM CDTF0Jefferson, KS0.180
May 87:26 PM CDTF1Douglas, KS0.250
May 87:38 PM CDTF2Douglas, KS0.72506$6.4 million
May 87:38 PM CDTF2Anderson, KS15.08003$1.1 million
May 87:45 PM ESTF1Perry, IN3.0100$120,000
May 87:52 PM CDTF2Linn, KS7.0300$10,000
May 88:00 PM CDTF0Breckinridge, KY1.050
May 88:28 PM CDTF0Montgomery, KS0.550
May 88:52 PM CDTF0Labette, KS0.555
May 89:21 PM CDTF0Henry, MO3.050
May 810:00 PM CDTF0Johnson, MO0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.